Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 168, NWS Little Rock, AR

May 11, 2021Logan County, Scott County, Yell County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 11, 2021, 12:52 PM CDT for Logan County, Scott County, Yell County, Arkansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 12:52 PM CDT (17:52 UTC)
Expired
May 11, 2021, 1:15 PM CDT
In force
23 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Logan County, AR, Scott County, AR, Yell County, AR

The radar

The Western Arkansas radar (KSRX), 68 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS54 KLZK 111752
SVRLZK
ARC083-127-149-111815-
/O.NEW.KLZK.SV.W.0168.210511T1752Z-210511T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Little Rock AR
1252 PM CDT Tue May 11 2021

The National Weather Service in Little Rock has issued a

* Severe Thunderstorm Warning for...
  South central Logan County in western Arkansas...
  East central Scott County in western Arkansas...
  West central Yell County in central Arkansas...

* Until 115 PM CDT.

* At 1251 PM CDT, a severe thunderstorm was located near Gravelly, or
  18 miles east of Waldron, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Blue Mountain...                  Stonehouse Recreation Area...
  Gravelly...                       Fourche Valley...
  Union Hill...                     Nola...
  Harvey...                         Waltreak...
  Bluffton...                       Blue Ball...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3516 9376 3497 9345 3477 9377 3484 9387
TIME...MOT...LOC 1751Z 221DEG 21KT 3486 9378 

HAIL...1.00IN
WIND...<50MPH
 
$$

67
1 follow-up statement
364 
WWUS54 KLZK 111758
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
1258 PM CDT Tue May 11 2021

ARC083-127-149-111815-
/O.CON.KLZK.SV.W.0168.000000T0000Z-210511T1815Z/
Logan AR-Scott AR-Yell AR-
1258 PM CDT Tue May 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTH CENTRAL LOGAN...EAST CENTRAL SCOTT AND WEST CENTRAL YELL
COUNTIES...

At 1258 PM CDT, a severe thunderstorm was located near Gravelly, or
19 miles southeast of Booneville, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Blue Mountain...                  Stonehouse Recreation Area...
Gravelly...                       Fourche Valley...
Union Hill...                     Nola...
Waltreak...                       Bluffton...
Blue Ball...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3516 9376 3497 9345 3481 9372 3487 9382
TIME...MOT...LOC 1758Z 221DEG 21KT 3489 9374 

HAIL...1.50IN
WIND...<50MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:30 PM CDT, 22 minutes earlier.

Area forecast discussion, May 11, 12:30 PM CDT, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1230 PM CDT Tue May 11 2021

.UPDATE...

Updated to include the 18z aviation discussion below.

&&

.AVIATION...

Widespread rain and occasional thunderstorms are expected to
impact most terminals through about 12/00z before precip begins to
taper off from west to east. Ceilings will be reduced along with
vsby, some improvement is expected between 12-18z Tuesday. Winds
through the period will largely be out of the E/NE, with speeds
above 10 kts at times.

&&

.PREV DISCUSSION...(ISSUED 634 AM CDT Tue May 11 2021)
UPDATE...

Updated to include the 12Z aviation discussion.

AVIATION...

TSRA will expand across the area today and affect all sites,
although confidence is highest at central/southern terminals in
the 11/18Z-12/02Z time frame. Activity will diminish after around
12/00Z, but cigs will lower through the evening with MVFR to IFR
restrictions expected overnight. Winds remain E to NE and will
increase late in the period with speeds up to 15 kts.

PREV DISCUSSION...(ISSUED 417 AM CDT Tue May 11 2021)

SHORT TERM...Today Through Wednesday Night

The most persistent convective activity this morning has been
confined to far southern AR and adjacent areas in LA/TX/OK/MS,
coincident with a pool of enhanced low-level moisture and warm air
advection. Mosaic radar does show additional isolated showers
over much of the rest of AR, generally along and south of a 850 mb
front analyzed from near FSM eastward to near MEM. Will see this
trend continue through the morning with the highest coverage of
rain initially over the south/west and more isolated activity
elsewhere.

As a large-scale mid/upper trough moves into the Plains today and
another low-amplitude wave moves across TX, broad forcing for
ascent will increase and the low-level mass field response will
advect rich moisture over the area. Rain and thunder coverage will
increase as a result with most of the area seeing rain today.
Modest instability (MLCAPE on the order of 1000-2000 J/kg) will be
most favored across southern AR and perhaps into central sections,
so kept highest thunder probabilities over those locations. We
still have moderately steep lapse rates in place aloft, so
wouldn't be surprised to see hail again in storms today, although
the overall severe threat is low.

Temperature-wise... abundant cloud cover and rainfall will limit
high temperatures today and did undercut initialized guidance,
especially over western AR. Readings will range from the mid/upper
50s over the western half of the state with low 60s elsewhere.
Lows tonight will fall into the 40s and 50s again (no
complaints... we will be hurting for this once summer really kicks
in...).

The heaviest rain and overall highest QPF is anticipated along
and south of the aforementioned 850 mb front, which is progged to
wobble over northern/central AR through the period. While we are
not anticipating the magnitude of rain that folks south of us will
see over the next few days, central AR could pick up on the order
of 0.5 to 1 inch, give or take, with 1 to 2 inches or more over
southern AR. Isolated higher totals are be possible with these
more driven by heavy convective rain in an environment
characterized by PWAT values of 1.5+ inches. Isolated flash
flooding will be possible with the highest relative threat over
southern sections.

Tonight through Wednesday night, the Plains trough will continue
pushing east with deep tropospheric moisture gradually waning.
Increasing static stability and subtle subsidence in the wake of a
passing mid- level wave tonight should knock back precipitation
coverage with rain and thunder lingering over southern AR. By
Wednesday and Wednesday night, rain should be south of the state.
While temperatures will moderate some by Wednesday afternoon,
values will remain below average.

LONG TERM...Thursday Through Monday Night

A large area of high pressure will build over the region from the
north Thursday and Friday. Under the high, it will be dry with
below average temperatures.

By the weekend, the high will slide to the east, and return
flow will bring progressively warmer temperatures and increasing
moisture. As this happens, a storm system over the Rockies
will slowly head toward the Plains, with an even larger system to
follow from the Pacific Northwest. Ahead of the systems, strong
riding will occur from the Great Lakes to Florida. This will
slow the systems down.

As the systems slowly approach, have isolated scattered showers
and a few thunderstorms in the forecast Saturday and Sunday.
Precipitation will be mostly confined to northern/western sections
of the state. Chances of rain will go up in much of the state
on Monday.

Given the pattern, this looks like mainly a heavy rain event
without much in the way of severe weather. Much of the event
will unfold after the end of the period, and will know more
what will happen as additional data is received.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...67
Hazardous weather outlook, May 11, 4:24 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
424 AM CDT Tue May 11 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-121000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
424 AM CDT Tue May 11 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase through the day and, while
some hail is possible in storms, widespread severe weather is not
expected. Rain may be heavy at times and localized flooding will
also be possible, especially over southern Arkansas.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

DTC/46

In the hours before

Special weather statement, May 11, 12:44 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1244 PM CDT Tue May 11 2021

ARZ052-053-111815-
Pike AR-Clark AR-
1244 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLARK AND SOUTHERN
PIKE COUNTIES UNTIL 115 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crater Of Diamonds State Park, or near Nashville, moving east at 35
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murfreesboro...                   Okolona...
Halfway...                        Crater Of Diamonds State Park...
Delight...                        Antoine...
Billstown...                      Alpine...
Shawmut...                        Pike City...
Pisgah...                         Highland in Pike County...
Roy...

LAT...LON 3426 9341 3400 9323 3395 9337 3396 9338
      3395 9342 3396 9347 3395 9349 3394 9353
      3396 9353 3395 9354 3396 9357 3396 9362
      3398 9365 3398 9367 3401 9375 3401 9382
      3403 9382
TIME...MOT...LOC 1744Z 253DEG 28KT 3395 9374

231
Special weather statement, May 11, 12:49 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1249 PM CDT Tue May 11 2021

ARZ030-037-038-111815-
Scott AR-Logan AR-Yell AR-
1249 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOGAN...EAST CENTRAL
SCOTT AND WEST CENTRAL YELL COUNTIES UNTIL 115 PM CDT...

At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gravelly, or 17 miles east of Waldron, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stonehouse Recreation Area...     Gravelly...
Fourche Valley...                 Union Hill...
Wing...                           Nola...
Harvey...                         Waltreak...
Bluffton...                       Briggsville...
Blue Ball...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3511 9371 3494 9344 3474 9378 3482 9390
TIME...MOT...LOC 1749Z 221DEG 22KT 3483 9380

67

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:38 PM CDTSpecial Weather StatementLZKPolk37 min
May 10, 10:24 PM CDTSpecial Weather StatementLZKPolk21 min
May 11, 5:07 AM CDTSpecial Weather StatementLZKHot Spring38 min
May 11, 12:44 PM CDTSpecial Weather StatementLZKPike31 min
May 11, 12:49 PM CDTSpecial Weather StatementLZKYell26 min
May 11, 12:56 PM CDTSpecial Weather StatementLZKScott49 min
May 11, 1:22 PM CDTSpecial Weather StatementLZKYell23 min
May 11, 1:28 PM CDTSpecial Weather StatementLZKPerry32 min
May 11, 1:45 PM CDTSpecial Weather StatementLZKYell30 min
May 11, 2:20 PM CDTSpecial Weather StatementLZKMontgomery25 min
May 11, 2:28 PM CDTSpecial Weather StatementLZKHot Spring32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.